Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO

June 25, 2008Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 25, 2008, 5:54 PM MDT for Washington County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 5:54 PM MDT (23:54 UTC)
Expired
Jun 25, 2008, 6:23 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Denver radar (KFTG), 126 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 252354
SVRBOU
COC121-260045-
/O.NEW.KBOU.SV.W.0077.080625T2354Z-080626T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
  DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED 3 MILES WEST
  OF ELBA...OR 17 MILES SOUTH OF AKRON...MOVING EAST AT 16 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELBA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4005 10292 3978 10296 3983 10335 4002 10330
TIME...MOT...LOC 2354Z 272DEG 14KT 3991 10321

$$
BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 260023
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT WED JUN 25 2008

COC121-260033-
/O.CAN.KBOU.SV.W.0077.000000T0000Z-080626T0045Z/
WASHINGTON CO-
623 PM MDT WED JUN 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4005 10292 3978 10296 3983 10335 4002 10330
TIME...MOT...LOC 0023Z 286DEG 14KT 3985 10309

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:00 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED JUN 25 2008

.SHORT TERM...ONCE AGAIN THIS AFTERNOON ISOLATED THUNDERSTORMS ARE
BREWING OVER THE HIGHER TERRAIN...THEN COLLAPSING AND CREATING HUGE
OUTFLOW WINDS IN OUR DEWPOINT DEPRIVED LOWER ELEVATIONS.  LOOKING AT
SATELLITE THUNDERSTORMS ARE MORE IMPRESSIVE ACROSS WYOMING...AND
THIS WHOLE BAND OF STORMS WITH WESTERLY OUTFLOW WILL EVENTUALLY
REACH THE EASTERLY WINDS AND HIGHER DEWPOINTS IN EASTERN WYOMING...
THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO.  A FEW SEVERE
THUNDERSTORMS LOOK POSSIBLE THIS EVENING IN THE NORTHEAST...
ESPECIALLY LOGAN...SEDGWICK AND PHILLIPS COUNTIES WHERE DEWPOINTS
ARE EXPECTED TO REMAIN IN THE 50S.  ALSO MODELS INDICATE INCREASING
EAST WINDS THIS EVENING SO MOISTURE ADVECTION WILL BE MAINTAINED.

WITH A THERMAL RIDGE ALOFT AND DOWN VALLEY WINDS DEVELOPING
TONIGHT...MINS WILL REMAIN HIGH AND GUIDANCE VALUES LOOK GOOD.

THURSDAY...THE THERMAL RIDGE GETS EVEN MORE AMPLIFIED AND YOU CAN
ADD A FEW DEGREES TO MAX TEMPS.  MID TO UPPER 90S LOOK REASONABLE
FOR THURSDAY MAX TEMPS...BUT PRESENCE OF CONVECTIVE DEBRIS CLOUDS
MAY LOWER TEMPS A DEGREE OR TWO.  PREVIOUS FORECAST KEPT 0 POPS IN
SOUTH PLATTE BASIN...WITH ISOLATE CONVECTION OVER MOUNTAINS AND
FOOTHILLS...AND NORTHEAST CORNER...AND THIS LOOKS REASONABLE GIVEN
THE EXPECTED THERMAL RIDGE...BUT COLLAPSING STORMS MOVING FROM THE
HIGHER TERRAIN MAY AGAIN CAUSE GUSTY OUTFLOW WINDS.

.LONG TERM...MODELS KEEP SHOWING THE UPPER RIDGE TO FLATTEN THURSDAY
NIGHT AND FRIDAY WITH AN UPPER TROUGH SLIDING EASTWARD WELL TO OUR
NORTH.  THE FLOW ALOFT REMAINS WEAK AND WESTERLY THURSDAY NIGHT AND
FRIDAY.  BY FRIDAY NIGHT...THE UPPER RIDGE AXIS BUILDS NORTHWESTWARD
AND IS TO OUR WEST.  THE FLOW ALOFT FOR THE FORECAST AREA IS
NORTHWESTERLY WELL INTO THE EXTENDED PERIOD.  THE QG VERTICAL
VELOCITY FIELDS SHOW BENIGN VERTICAL MOTION THROUGH THE PERIODS.  A
COOLER SURGE OF AIR IS EXPECTED INTO THE PLAINS OVERNIGHT THURSDAY
WITH THE BOUNDARY LAYER FLOW BECOMING UPSLOPE BY 12Z FRIDAY MORNING
AND CONTINUING INTO SATURDAY EVENING.  FOR MOISTURE...BOTH MODELS
SHOW SOME IN THE LOWER LEVELS OF THE PLAINS BY FRIDAY MORNING.  ON
FRIDAY ...THERE IS SOME MOISTURE FOR THE FORECAST AREA...MAINLY IN
THE MID LEVELS.  THE LOWER LEVELS OF THE PLAINS ARE OK TOO.  THE
EASTERN TWO-THIRDS OF THE FORECAST AREA HAVE DECENT MOISTURE FRIDAY
NIGHT THROUGH SATURDAY NIGHT.  PRECIPITABLE WATER VALUES ARE 0.70 TO
1.00 INCH FRIDAY THROUGH SATURDAY NIGHT OVER THE PLAINS AND LOWER
FOOTHILLS.  BOUNDARY LAYER DEW POINTS GET INTO THE 50S F OVER THE
PLAINS BY FRIDAY MORNING...AND DECREASE INTO THE 40S F BY
AFTERNOON.  THEY STAY IN THE 40S F THROUGH MID DAY SATURDAY...THEN
GET BACK INTO THE 50S F BY AFTERNOON.  THE LAPSE RATES ARE PRETTY
STEEP THURSDAY EVENING.  ON FRIDAY...THERE IS A MID LEVEL CAP OVER
MOST OF THE PLAINS THROUGH MID AFTERNOON.  AROUND 00Z THE LAPSE
RATES ARE FAIRLY STEEP OVER THE PLAINS.  ON SATURDAY THE CAP IS
STRONGER THAN ON FRIDAY...ESPECIALLY OVER THE EASTERN TWO-THIRDS OF
THE PLAINS.  THERE IS SOME CAPE OVER THE NORTHEAST CORNER THURSDAY
EVENING.  ON FRIDAY THERE IS SOME CAPE IN THE MOUNTAINS AND
FOOTHILLS...THE PLAINS DO NOT HAVE MUCH.  CAPE ON SATURDAY IS
CONFINED TO THE MOUNTAINS...FOOTHILLS...AND IMMEDIATE PLAINS.  THE
QPF FIELDS SHOW VERY LITTLE MEASURABLE RAINFALL OVER THE FORECAST
AREA THROUGH THE PERIOD.  FOR POPS...AGAIN WILL KEEP 0-20%S THROUGH
SATURDAY EVENING.  FOR TEMPERATURES...FRIDAYS HIGHS COOL DOWN 5-8 C
FROM THURSDAYS HIGHS.  SATURDAYS HIGHS ARE SIMILAR TO FRIDAYS.
FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS KEEP THE
UPPER RIDGE AXIS RIGHT OVER COLORADO THROUGH MUCH OF THE TIME.
THERE MAY BE SOME MOISTURE TRAPPED IN THE RIDGE.  WILL STILL LEAN
TOWARDS DRY WITH MINIMAL POPS AND TEMPERATURES SLIGHTLY ABOVE
SEASONAL NORMALS.

&&

.AVIATION...ISOLATED HIGH BASED THUNDERSTORMS FROM THE MOUNTAINS ARE
STILL POSSIBLE THROUGH 6PM AT DIA...WITH LITTLE RAIN...BUT STRONG
OUTFLOW WINDS GUSTING TO 40 KNOTS.  DOWNSLOPE FLOW DEVELOPS LATER
EVENING AND OVERNIGHT WITH VFR CONDITIONS.  THURSDAY WILL BE HOT AND
MOSTLY DRY...BUT GUSTY OUTFLOW WINDS WILL AGAIN BE POSSIBLE BETWEEN
18Z AND 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GLANCY/RJK
Hazardous weather outlook, Jun 25, 10:39 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1039 AM MDT WED JUN 25 2008

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1039 AM MDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON. THE STORMS WILL SPREAD EAST OVER THE
PLAINS DURING THE AFTERNOON AND EVENING. DUE TO THE DRY AIRMASS THE
THUNDERSTORMS WILL BE HIGH BASED AND WILL PRODUCE GUSTY OUTFLOW
WINDS WITH GUSTS UP TO 50 MPH.  THE EXCEPTION WILL BE IN EXTREME
NORTHEAST COLORADO WHERE DEWPOINTS ARE HIGHER AND THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER LOGAN...PHILLIPS
AND SEDGWICK COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR MUCH OF THE FORECAST AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GLANCY/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:59 PM MDTSevere Thunderstorm WarningBOUMorgan46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.